TheLupusSite.com banner

1 - 7 of 7 Posts

·
Registered
Joined
·
3,854 Posts
Discussion Starter #1
hi guys

I decided a few weeks ago to stop taking my venlafaxine. I love it in terms of depression and would stay on it for life happily except that it does dreadful things to my stomach.

I started out on 20mg losec, increased gradually to 80mg - then added in ranitidine at 300mg a day, which has gradually been increased to 600 a day, plus of course I take metaclopramide three times a day. All this so I can cope with venlafaxine (effexor). Oh, we switched the losec for solox, and I did great on that for a while (plus the ranitidine and metaclopramide of course) but then I deteriorated and we had to double my dose of solox (so i am on twice the recommended upper level, which my doctor tells me should be fine).

All this medication just to cope with one drug is getting insane, especially as it doesn't work for very long. And, in terms of antidepressants, effexor is the one that I tolerate the best, the others were even worse.

So, I have decided I have to stop the venlafaxine. Usually I can stop taking it easily, although 6 - 12 months later I get hit by my ususal recurrent severe depression and have to go back on it. But this time I am really struggling, I am feeling very down which is unusual. I am not sure if I am depressed or if it is venlafaxine withdrawal. I did the usual recommended taper for venlafaxine so I haven't stopped taking it all at once.

I really don't want to go back on it as I really want to give my stomach a rest from it, so I am just trying to sit this out and keep my fingers crossed (I have very severe suicidal depressions that can hit very quickly, so I am ultra aware that this is nothing to mess with). I am ok, just very melancholy, and rather down. Sleeping ok though which is unusual for me if this was a real depression - usually I struggle with sleep during a depression. Also, I feel worse in the morning, whereas with my usual depression I feel worse as the day goes on, so there are some real differences here.

Any ideas ? Obviously I will contact my psychiatrist if it gets too hard (i emailed him telling him I was stopping it) and I am seeing my rheumie in 10 days time, plus I have a great GP. But all any of them can tell me to do is to go back on it, and I would rather than kill myself (I have had some very serious attempts years back, which is why I have just stayed on anti-d's long term) but I am rather desperate about my stomach also.

Any ideas anyone ?

cheers

raglet

Edited to add: having read up on withdrawal symptoms, I am clearly not withdrawing. But I do wonder if I am having rebound depression that I just need to tough out ?
 

·
Registered
Joined
·
1,835 Posts
Raglet:

I don't know what could be causing it. I hope you are OK.

I am sure that your Drs have tried everything, however I was just wondering if you have tried Cymbalta? I had lots of trouble of effexor as well, and I was so punchy from it I could not even function. I do very well on the Cymbalta.

I hope that you are OK, and that this settles itself soon.

Warm cyber (((((HUGS))))) from me!

Love Stephanie
 

·
Registered
Joined
·
893 Posts
Hi Raglet

Just as a point of thought....

As there are different types of depression as far as labels go...you got me thinking about my friends husband who takes normal anti-depressants for depression.
The problem is this.
We all think he has some kind of spectrum of bi-polar aka manic depression, which means that giving him anti depressants could actually make him suicidal.
The reason being is with this kind of depression he would generally need a mood stabilizer mixed in.

So are there such things as mere mood stabilizers on their own?

Your tolerance or intolerance Im presuming is in stomach way?

Im just throwing out thoughts which are not probably helpful I know.

Sorry your going through a bad patch...I really do hope you find some answers.

Nicky:):)
 

·
Registered
Joined
·
498 Posts
Hi Raglet,
Sorry you're having such a bad time.All I can say is that my brother had nasty side effects when he came off effexor,but he was on the wrong dose anyway!he was given 3 times the usual dose by mistake!not good.He experienced Parkinson like tremors and psychotic feelings.I would have a chat with your psychiatrist anyway before waiting for it to get really bad,he/ she may have a bright idea.
Julsie
 

·
Registered
Joined
·
3,854 Posts
Discussion Starter #5
tremor, anxiety etc etc, are all clearly withdrawal symptoms, but I am not having any of those. I am thinking more in terms of rebound depression rather than withdrawal - I was clearly using the wrong terminology.

I know I have tried all the anti-d's that are available where I live, but the problem is that they all effect the stomach. Actually effexor has been the best of the lot, it was a definite improvement on celexa which I was on before effexor. I have a great deal of faith in my psychiatrist (actually a neuropsychiatrist with lupus as one of his specialties) so I really don't think this is just a matter of trying a new anti-d. He is definitely on the look out for anything that would help, as he is concerned about the problems anti-d's cause me.

I am feeling better today so I am really hoping if I just continue to tough it out then i will improve. I just don't seeing going back on anti-d's is much of an option if I want my stomach to have a chance to heal, which is my main objective here.

oh well, one day at a time i guess ....

raglet
 

·
Registered
Joined
·
6,152 Posts
Hi Raglet

I dont have much to offer in the way of advice around what to do - besides the obvious about weighing up the pros and cons of benefits versus side effects but you are already doing that. Its such a shame about the stomach issues but I can sure understand the need to give yourself a break from the side effects.

Because of your predisposition to severe suicidal depression just make sure that you are in regular (daily?) contact with your psychiatrist about how you are feeling. Can you set this up? Also is there someone close to you that can keep an eye on you?

Its a lonely business trying to work out what to do for the best and its so easy to get very down about it which of course only adds to the underlying depression. I hope you continue to improve and that your stomach gets a chance to heal

Take care
Joan:rose:
 

·
Registered
Joined
·
22 Posts
previcide

My daughter has stomach problems ,she takes effexor also and takes previcide it is the only one that helps her.I don't know if you have tried that or not.She could not funtion without her effexor,if she is past 24 hours she starts a meltdown.
 
1 - 7 of 7 Posts
Top